[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editorial
September 2001

Anticonvulsant-Induced Bone DiseaseA Plea for Monitoring and Treatment

Arch Neurol. 2001;58(9):1352-1353. doi:10.1001/archneur.58.9.1352

APPROXIMATELY 30 years ago, the association between use of anticonvulsant drugs (also called antiepileptic drugs) and the development of skeletal bone lesions was described.1 Accelerated catabolism of vitamin D was later demonstrated following phenobarbital treatment as a responsible mechanism for the low serum 25-hydroxyvitamin D concentrations in such patients.2 It is now recognized that reduced 25-hydroxyvitamin D levels may result from the up-regulation of the hepatic cytochrome P450 enzymes by anticonvulsant inducers, such as phenobarbital, phenytoin, and perhaps carbamazepine, or from the impairment of 25-hydroxylation of vitamin D.3

First Page Preview View Large
First page PDF preview
First page PDF preview
×